Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS Las Vegas, NV

August 17, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2010, 11:38 AM MST for Mohave County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2010, 11:38 AM MST (18:38 UTC)
Expired
Aug 17, 2010, 1:30 PM MST
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WGUS55 KVEF 171838
FFWVEF
AZC015-172030-
/O.NEW.KVEF.FF.W.0026.100817T1838Z-100817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 130 PM MST

* AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM HUALAPAI MOUNTAIN.
  AUTOMATED RAIN GUAGES HAVE ALREADY RECORDED BETWEEN 1.5 AND 2 
  INCHES OF RAIN SINCE 1040 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3520 11398 3514 11378 3499 11378 3499 11400

$$

JA
4 follow-up statements
590 
WGUS75 KVEF 171852
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1152 AM MST TUE AUG 17 2010

AZC015-172030-
/O.CON.KVEF.FF.W.0026.000000T0000Z-100817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1152 AM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE HUALAPAI 
MOUNTAIN AREA. THE THUNDERSTORM IS MOVING VERY SLOWLY TO THE 
NORTHWEST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD COW 
CAMPGROUND AND HUALAPAI MOUNTAIN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AUTOMATED RAIN GAUGES ALONG THE HUALAPAI MOUNTAIN ROAD AND NEAR 
HAYDEN PEAK HAVE RECORDED UP 2.72 INCHES OF RAINFALL SINCE 1040 AM.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO WASHES AND 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS 
SHOULD AVOID WASHES OR CREEKS.

&&

LAT...LON 3520 11398 3514 11378 3499 11378 3499 11400

$$

JA
194 
WGUS75 KVEF 171925
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM MST TUE AUG 17 2010

AZC015-172030-
/O.CON.KVEF.FF.W.0026.000000T0000Z-100817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1225 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE THUNDERSTORM OVER HUALAPAI MOUNTAIN WAS DISSIPATING. EVEN THOUGH 
THE THREAT FOR ADDITIONAL HEAVY RAIN HAS DIMINISHED...RAINFALL 
AMOUNTS BETWEEN 2.2 AND 3 INCHES WERE RECORDED ALONG THE NORTHWEST 
PORTION OF HUALAPAI MOUNTAIN IN THE 90 MINUTE PERIOD FROM 1040 AM TO 
1210 PM. RUNOFF FROM THIS RAINFALL WILL FLOW TOWARD THE INTERSECTION 
OF OLD HIGHWAY 93 AND I-40. ALSO...WASHES EAST OF HAYDEN PEAK THAT 
FLOW ACROSS ODLE RANCH ROAD AND DOWN TOWARD HIGHWAY 95 WILL LIKELY 
BE FLOWING HIGH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD COW
CAMPGROUND AND HUALAPAI MOUNTAIN PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO WASHES AND CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID WASHES OR CREEKS. DO 
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3520 11398 3514 11378 3499 11378 3499 11400

$$

JA
948 
WGUS75 KVEF 171929 CCA
FFSVEF

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM MST TUE AUG 17 2010

AZC015-172030-
/O.COR.KVEF.FF.W.0026.000000T0000Z-100817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1225 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR 
CENTRAL MOHAVE COUNTY...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE THUNDERSTORM OVER HUALAPAI MOUNTAIN WAS DISSIPATING. EVEN THOUGH 
THE THREAT FOR ADDITIONAL HEAVY RAIN HAS DIMINISHED...RAINFALL 
AMOUNTS BETWEEN 2.2 AND 3 INCHES WERE RECORDED ALONG THE NORTHWEST 
PORTION OF HUALAPAI MOUNTAIN IN THE 90 MINUTE PERIOD FROM 1040 AM TO 
1210 PM. RUNOFF FROM THIS RAINFALL WILL FLOW TOWARD THE INTERSECTION 
OF OLD HIGHWAY 93 AND I-40. ALSO...WASHES EAST OF HAYDEN PEAK THAT 
FLOW ACROSS ODLE RANCH ROAD AND DOWN TOWARD HIGHWAY 93 WILL LIKELY 
BE FLOWING HIGH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD COW
CAMPGROUND AND HUALAPAI MOUNTAIN PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO WASHES AND CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID WASHES OR CREEKS. DO 
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3520 11398 3514 11378 3499 11378 3499 11400

$$

JA
891 
WGUS75 KVEF 172029
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM MST TUE AUG 17 2010

AZC015-172034-
/O.EXP.KVEF.FF.W.0026.000000T0000Z-100817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
129 PM MST TUE AUG 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST FOR CENTRAL
MOHAVE COUNTY...

NO ADDITIONAL HEAVY RAIN HAS FALLEN OVER THE AREA FROM HUALAPAI 
MOUNTAIN ROAD TO HAYDEN PEAK SINCE 1215 PM AND RUNOFF FROM THE 
PREVIOUS HEAVY RAINFALL HAS LIKELY RECEDED. THOUGH THUNDERSTORMS 
CONTINUE TO DEVELOP FARTHER SOUTHEAST OVER THE EAST SLOPES OF THE 
HUALAPAI MOUNTAINS...RAINFALL AMOUNTS SO FAR DO NOT POSE A THREAT OF 
SERIOUS FLASH FLOODING.


LAT...LON 3520 11398 3514 11378 3499 11378 3499 11400

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:10 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 9:10 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT TUE AUG 17 2010

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD
NORTHWEST ACROSS THE MOJAVE DESERT TODAY AND WEDNESDAY...LEADING TO
GREATER THUNDERSTORM COVERAGE. AN AREA OF LOW PRESSURE MOVING ACROSS
THE NORTHERN GREAT BASIN WEDNESDAY NIGHT WILL THEN BRING DRY
WESTERLY FLOW AND DECREASED THUNDERSTORM CHANCES FOR THE END OF THE
WEEK.
&&

.UPDATE...SKIES HAVE CLEAR JUST ABOUT CWA WIDE THIS MORNING AS
OVERNIGHT DEBRIS CLOUDINESS DISSIPATED. PER THE PREV DISCUSSION...
INCREASED LOW LEVEL MOISTURE ACROSS THE SOUTHERN PORTION OF THE CWA
ALONG WITH INCREASE PW TO BETWEEN 1.2 AND 1.4 INCHES CONTINUES TO
POINT TO A RATHER ACTIVE DAY TODAY. MAIN CONCERN IS THE LACK OF A
STRONG FOCUSING MECHANISM...BUT GOOD DAYTIME HEATING SHOULD BE
ENOUGH TO OVERCOME THIS. WILL UPDATE FORECAST FOR LESS CLOUDS/
THUNDERSTORM CHANCES THIS MORNING...WITH NO CHANGE TO THE REMAINDER
OF THE FORECAST. UPDATES OUT SHORTLY.
&&

.PREV DISCUSSION
247 AM PDT TUE AUG 17 2010

.SHORT TERM...SATELLITE SHOWS CLEAR SKIES NORTH OF I-15 AND PARTLY
CLOUDY SKIES TO THE SOUTH. SURFACE OBS SHOW THAT MOISTURE HAS MADE
IT AS FAR AS DESERT ROCK...WHERE THE DEWPOINT JUMPED 18F BETWEEN
MIDNIGHT AND 1 AM. LITTLE CHANGE TO PREVIOUS THINKING. TODAY AND
TOMORROW SHOULD BE THE MOST ACTIVE THUNDERSTORM DAYS AS THE
AFOREMENTIONED MOISTURE IS LIFTED BY HEATING...TERRAIN...AND
INTERACTION OF OLD OUTFLOW BOUNDARIES. A JET STREAK PASSING THROUGH
THE NORTHERN GREAT BASIN WEDNESDAY AFTERNOON AND EVENING COULD HELP
INITIATE AND ORGANIZE STORMS...MAINLY OVER LINCOLN COUNTY. THIS JET
STREAK WILL BE ON THE FRONT SIDE OF A PRONOUNCED TROUGH...WHICH
SWEEPS THROUGH WEDNESDAY NIGHT AND SHOULD FLUSH THE MOISTURE OUT OF
MOST OF OUR CWFA. PRECIP CHANCES THURSDAY WILL BE SLIGHT AND LIMITED
TO EASTERN SECTIONS OF LINCOLN AND MOHAVE COUNTIES. TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL OVERALL...WITH POINT TEMPERATURES
GREATLY AFFECTED BY LOCATION AND TIMING OF THUNDERSTORMS.

.LONG TERM...FRIDAY THROUGH MONDAY...MODELS CONTINUE WITH THE IDEA
OF A PREVAILING SOUTHWEST FLOW THROUGH THE EXTENDED PERIOD BUT THEY
ALSO FORECAST ABUNDANT MOISTURE WORKING ITS WAY BACK INTO THE
PICTURE FOR SUNDAY AND MONDAY AS THE FLOW BECOMES A LITTLE MORE
SOUTHERLY INTO THE SOUTHEASTERN PORTIONS OF THE CWA. HIGH PRESSURE
IS FORECAST TO BE EAST OF THE AREA BUT NOT IN AN IDEAL POSITION FOR
MOISTURE IMPORT. HOWEVER...AN INCOMING PACIFIC TROUGH SPORTING A 90
KT JET COULD PROVIDE SOME SUPPORT FOR STORMS TO DEVELOP ALONG A
PRONOUNCED MOISTURE GRADIENT AND POINTS EASTWARD. WILL WAIT AND SEE
HOW THE MODELS HANDLE THIS OVER THE COURSE OF THE NEXT SEVERAL RUNS
TO SEE IF ANY SIGNIFICANT CHANGES NEED TO BE MADE TO THE GRIDS.
TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE NORMAL.

.AVIATION...FOR MCCARRAN...PREVAILING SOUTH WINDS AROUND 10 KTS WITH
GUSTS OF 20-25 KNOTS EXPECTED EACH AFTERNOON THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AROUND THE
LAS VEGAS VALLEY BOTH TUESDAY AND WEDNESDAY AFTERNOON AND THERE IS A
SLIGHT CHANCE ONE COULD MOVE NEAR THE AIRPORT. STORMS WILL MAINLY
IMPACT THE PEACH SPRINGS CORRIDOR BUT ISOLATED STORMS ARE POSSIBLE
IN THE MORMON MESA...BEATTY AND DAGGETT CORRIDORS TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOJAVE
DESERT REGION TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 2:34 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 AM PDT TUE AUG 17 2010

AZZ001>003-036-CAZ523>527-NVZ015>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
234 AM PDT TUE AUG 17 2010 /234 AM MST TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 15.
ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER AND
FLASH FLOODING ARE EXPECTED AGAIN WEDNESDAY. DRIER AIR WILL MOVE
IN THURSDAY AND FRIDAY...AND HAZARDOUS WEATHER IS NOT EXPECTED ON
THOSE DAYS. THUNDERSTORM CHANCES MAY RETURN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>522-NVZ014-180700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
234 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:29 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 17, 1:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryVEF3 hr
Aug 17, 3:15 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 17, 4:39 PM MSTFlash Flood WarningVEFMohave111 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.